Georgia, 2013

Strong Wind in Georgia, May 4 to 5, 2013

May 4 to 5, 2013 · NWS FFC · 2 events in 2 counties and zones

A large cut-off low was located over southwest Missouri and northwest Arkansas, with an associated surface front approaching the Southeast during the afternoon hours of the 4th. Ahead of the front, easterly winds increased with most gusts to between 25-30 MPH, with some isolated stronger gusts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A large cut-off low was located over southwest Missouri and northwest Arkansas, with an associated surface front approaching the Southeast during the afternoon hours of the 4th. Ahead of the front, easterly winds increased with most gusts to between 25-30 MPH, with some isolated stronger gusts. Though overall the winds remained below wind advisory criteria, with the saturated soils in place these strong winds were able to bring down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 4, 6:18 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, May 4, 6:18 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 AM EDT SAT MAY 4 2013

.SHORT TERM /TODAY THROUGH TONIGHT/...
/ISSUED AT 501 AM EDT SAT MAY 4 2013/
LATEST SATELLITE IMAGERY SHOWS A LARGE CUT OFF LOW OVER SW MO/NW
AR... WITH ALMOST NIL MOVEMENT EASTWARD NOTED. GFS AND NAM ARE IN
GOOD AGREEMENT WITH THIS FEATURE... DRIFTING THE UPPER LOW OVER THE
NORTHERN HALF OF MS BY EARLY SUNDAY MORNING. HOWEVER...THEY DIFFER
SLIGHTLY WITH MOVEMENT OF THE ASSOCIATED SURFACE FRONT...WITH THE
FASTER NAM PUSHING THE SLOW MOVING COLD FRONT INTO WEST GA BY EARLY
TO MID AFTERNOON...THEN INTO THE ATLANTA METRO AREA AROUND MIDNIGHT.
THE GFS IS ABOUT 3-6 HOURS SLOWER. LIKEWISE... THE NAM IS SLIGHTLY
FASTER MOVING AN AREA OF HEAVIER RAIN SHOWERS INTO THE FORECAST
AREA. HOWEVER... BOTH AGREE THAT HEAVIER RAINS... CURRENTLY NOTED
OVER AL... WILL GRADUALLY PUSH INTO WEST GA BY THIS AFTERNOON...THEN
VERY SLOWLY SPREAD INTO THE ATLANTA METRO BY MIDNIGHT OR EARLY
SUNDAY MORNING. THIS SLOW MOVEMENT...AND THE CONTINUOUS TRAINING OF
LIGHT TO MODERATE RAIN SHOWERS OVER THE SAME AREAS WILL RESULT IN
1.5 TO 2.5 INCHES OF RAINFALL THROUGH TONIGHT. THIS OVER AN ALREADY
NEARLY SATURATED GROUND WILL SET THE STAGE FOR POSSIBLE FLOODING.
LATEST MODEL QPF'S INDICATE HEAVIER AMOUNTS COULD REACH FURTHER
SOUTH... THEREFORE... WE HAVE STRETCHED THE WATCH AREA DOWN TO NEAR
A LINE FROM FRANKLIN TO GRIFFIN TO ATHENS WHERE RAINFALL AMOUNTS OF
3.0 TO 4.5 INCHES ARE POSSIBLE THROUGH SUNDAY EVENING. SEE THE
LATEST FLOOD WATCH STATEMENT FOR FURTHER DETAILS.

EAST WINDS WILL CONTINUE TO GUST TO AROUND 25 MPH THROUGH EARLY
AFTERNOON...WHILE SUSTAINED SPEEDS HOLD IN THE 15 TO 20 MPH RANGE.
THIS IS JUST UNDER ADVISORY CRITERIA... ALTHOUGH HIGHER GUSTS CAN BE
EXPECTED IN THE HIGHER ELEVATIONS OF NORTH GA. WIND SPEEDS AND
ASSOCIATED HIGHER GUSTS ARE EXPECTED TO BEGIN DIMINISHING DURING THE
AFTERNOON AS THE FRONTAL TROUGH SLIPS INTO THE WESTERN HALF OF THE
STATE...THEN PUSHES EASTWARD THROUGH TONIGHT.

ALTHOUGH CANNOT COMPLETELY RULE OUT A CLAP OF THUNDER... CURRENT
THINKING IS THE AIR MASS IS JUST TOO STABLE AND THE UPPER LOW IS TOO
FAR WEST TODAY AND TONIGHT TO WARRANT ANY MENTION OF THUNDER AT THIS
TIME.

AS FOR TEMPS... CLOUDS AND INVADING SHOWERS WILL HOLD DAYTIME HIGHS
FROM THE LOWER 50S WEST TO MAYBE MID TO UPPER 60S FARTHER SOUTHEAST
TODAY. THEN AS THE COLD FRONT GRADUALLY PUSHES INTO THE STATE...
EXPECT LOWS ACROSS THE WESTERN HALF OF THE STATE TO DIP INTO THE
40S...WHILE THE EASTERN HALF HOLDS IN THE 50S. WENT WITH A MAV AND
MET BLEND FOR TEMPS... AND ABOVE GUIDANCE FOR POPS THROUGH
TONIGHT.

39

.LONG TERM /SUNDAY THROUGH FRIDAY/...
/ISSUED AT 501 AM EDT SAT MAY 4 2013/
SHORT TERM HEAVY RAINFALL AND FLOODING CONCERNS CONTINUES TO
EVOLVE IN THE EXTENDED PERIODS WITH CONTINUING PRECIP OVER THE
AREA THROUGH EARLY WEEK. BY SUNDAY...CUT OFF LOW TRANSITIONS OVER
THE STATE BEFORE TREKKING NORTHEASTWARD ALONG THE EAST COAST BY
LATE TUESDAY. THE PERSISTENCE OF THE LOW OVER THE AREA WILL KEEP
PRECIP OVER THE AREA BEYOND THE WEEKEND AND INTO EARLY WEEK.
HAVE GENERALLY GONE WITH LIKELY TO CATEGORICAL POPS THROUGH MONDAY
BEFORE TAPERING POPS TO GOOD CHANCE BY EARLY TUESDAY DUE TO
UNCERTAINTY WITH THE TRACK OF THE LOW AND POSITION OF THE PRECIP.

AS OF NOW...FLOOD WATCH GOES UNTIL 00Z MONDAY /SUNDAY NIGHT/...AND
MAY NEED TO BE EXTENDED TO ACCOUNT FOR PRECIP EXPECTED TO CONTINUE
INTO MONDAY. HAVE HELD OFF MAKING THAT DECISION FOR NOW...BUT WILL
HAVE TO REEVALUATE THROUGH SUNDAY TO DETERMINE IF IT IS NECESSARY.

THROUGH TUESDAY MORNING...RAINFALL AMOUNTS OF 3.5 TO 4.5 INCHES
ARE POSSIBLE ACROSS NORTH GEORGIA...WITH A BROADER AREA OF 2.5 TO
3.5 EXTENDING SOUTH OF THE METRO ATLANTA AREA...BUT GENERALLY
NORTH OF COLUMBUS AND MACON. THESE AMOUNTS ARE SUFFICIENT TO
CONTINUE TO SUPPORT FLOODING OF RIVERS AND CREEKS AND ISOLATED
SIGNIFICANT FLOODING.

AS LOW MOVES UP THE EAST COAST BY MID WEEK...HIGH PRESSURE BRIEFLY
ATTEMPTS TO GAIN CONTROL OF THE REGION BEFORE NEXT LOW AND FRONTAL
BOUNDARY BRING RAIN CHANCES BACK TO THE STATE. FOR NOW...HAVE
OPTED TO GO WITH A DRY FORECAST WEDNESDAY NIGHT THROUGH EARLY
FRIDAY MORNING...WITH GENERALLY SLIGHT CHANCE POPS BACK IN THE
FORECAST FRIDAY AND INTO THE WEEKEND.

IN GENERAL...CLOUDY SKIES WILL PREVAIL THROUGH THE WEEK WITH NEAR
NORMAL OR SLIGHTLY BELOW NORMAL TEMPERATURES.

31

&&

.AVIATION...
12Z UPDATE...
RADAR SHOWS A BAND OF MODERATE SHOWERS MOVING ACROSS ATLANTA TAF
SITES...WITH A MIX OF IFR AND MVFR CIGS. ALTHOUGH THIS BAND WILL
SLIP EAST BY 14-15Z...MODELS AGREE IFR CIGS SETTLE IN BY 14-15Z AND
PREVAIL THRU 12-14Z SUN. LARGE AREA OF MODERATE SHOWERS OVER AL WILL
PUSH INTO ATLANTA AREA BY 19-21Z TODAY. MODELS SHOW ANOTHER BREAK BY
02-04Z SUN...WITH HEAVIER SHOWERS MOVING BACK IN LATER TONIGHT BY
09Z SUN ASSOCIATED WITH THE COLD FRONT. VSBYS OCCASIONALLY LOWER TO
MVFR AND IFR LEVELS WITH MODERATE/HEAVY SHOWERS. GUSTY EAST WINDS
AROUND 12-15G20-25KT WILL GRADUALLY DIMINISH THIS AFTERNOON AND
BECOME NE BY THIS EVENING...THEN NW BY 09Z SUN AS THE FRONT MOVES
INTO WEST GA.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON TIMING OF IFR CIGS AND ENDING OF WIND GUSTS. MEDIUM TO LOW
ON POTENTIAL WIND SHIFT TO NW BY 09Z SUN.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  53  65  50 / 100 100 100  80
ATLANTA         58  48  64  49 / 100 100  80  60
BLAIRSVILLE     56  50  57  49 / 100 100 100  80
CARTERSVILLE    58  47  62  50 / 100 100 100  70
COLUMBUS        57  45  71  48 / 100  90  50  50
GAINESVILLE     58  51  59  50 / 100 100 100  80
MACON           65  53  71  49 / 100 100  50  50
ROME            58  47  63  50 / 100 100 100  70
PEACHTREE CITY  58  46  67  48 / 100 100  70  60
VIDALIA         69  59  74  53 /  70  90  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...
CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...
COBB...COWETA...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...GWINNETT...HALL...
HARALSON...HEARD...HENRY...JACKSON...LUMPKIN...MADISON...
MURRAY...NEWTON...NORTH FULTON...OCONEE...PAULDING...PICKENS...
POLK...ROCKDALE...SOUTH FULTON...SPALDING...TOWNS...UNION...
WALKER...WALTON...WHITE...WHITFIELD.

&&

SHORT TERM...39
LONG TERM....31
AVIATION...39
Hazardous weather outlook, May 4, 4:16 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 AM EDT SAT MAY 4 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
516 AM EDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

..SIGNIFICANT RAINFALL EXPECTED TO RESULT IN SOME FLOODING ISSUES..

WIDESPREAD SHOWERS WILL PERSIST ACROSS NORTH AND CENTRAL GEORGIA
TODAY THROUGH SUNDAY AS A FRONT APPROACHES AND IMPACTS THE AREA.
STRENGTHENING PRESSURE GRADIENT AHEAD OF THE FRONT WILL LIKELY
RESULT IN STRONGER WINDS ACROSS GENERALLY NORTH GEORGIA THIS
MORNING. WINDS HAVE TO POTENTIAL TO REACH 20 MPH WITH GUSTS TO 30
MPH ESPECIALLY IN THE HIGHER ELEVATIONS.

TOTAL RAINFALL AMOUNTS THROUGH MONDAY NIGHT ARE EXPECTED TO RANGE
BETWEEN 3.5 AND 4.5 INCHES ACROSS NORTH GEORGIA...WITH A BROADER
AREA OF 2.5 TO 3.5 SOUTH OF THE ATLANTA METRO AREA...AND 1-2.5
INCHES ELSEWHERE. WIDESPREAD MINOR FLOODING WITH ISOLATED MODERATE
FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND
NORTH GEORGIA. A FLOOD WATCH HAS BEEN ISSUED FOR AREAS GENERALLY
ALONG AND NORTH OF A LINE FROM FRANKLIN...TO GRIFFIN...TO ATHENS.

INSTABILITY IS LIMITED WITH THIS SYSTEM...SO NO THUNDERSTORMS ARE
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HEAVY RAIN IS EXPECTED TO CONTINUE SUNDAY AND INTO EARLY NEXT
WEEK. INSTABILITY CONTINUES TO BE LIMITED...WITH NO THUNDERSTORMS
EXPECTED AND THE MAIN CONCERN BEING FLOODING RESULTING FROM THE
HIGH RAINFALL AMOUNTS.

A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY AND FRIDAY
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF FLOODING AND HEAVY RAINFALL THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Dade

When
May 4, 10:00 AM EST
Where
Dade forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County Emergency Manager reported that multiple trees were blown down across the county.

Strong Wind, Washington

When
May 5, 8:12 AM EST
Where
Washington forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.970, -82.796 (the zone’s center; the record gives no point)

The Washington County 911 Center reported multiple trees down across the county.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445227, 445228.